Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Medford, OR

August 17, 2022Siskiyou County, California; Josephine County, Oregon

NWS Medford, OR issued this flash flood warning at Aug 17, 2022, 6:06 PM PDT for Siskiyou County, California; Josephine County, Oregon. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 6:06 PM PDT (01:06 UTC)
Expired
Aug 17, 2022, 7:07 PM PDT
In force
61 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

Counties Siskiyou County, CA, Josephine County, OR

The radar

The Medford radar (KMAX), 67 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
3652 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS56 KMFR 180106
FFWMFR
CAC093-ORC033-180400-
/O.NEW.KMFR.FF.W.0003.220818T0106Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
606 PM PDT Wed Aug 17 2022

The National Weather Service in Medford has issued a

* Flash Flood Warning for...
  The Slater burn scar in...
  Northwestern Siskiyou County in northern California...
  South Central Josephine County in southwestern Oregon...

* Until 900 PM PDT.

* At 606 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Slater Burn Scar. Between 1 and 3 inches of 
  rain have fallen. Flash flooding is possible in and around the 
  Slater Burn Scar.


  HAZARD...Flash flooding caused by thunderstorms in and around
           the Slater Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Slater Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Slater Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
      4188 12334 4191 12353 4194 12355 4196 12353
      4199 12354 4200 12352

FLASH FLOOD...RADAR INDICATED

$$

Smith
2 follow-up statements
355 
WGUS76 KMFR 180148
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
648 PM PDT Wed Aug 17 2022

CAC093-ORC033-180400-
/O.CON.KMFR.FF.W.0003.000000T0000Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Josephine OR-
648 PM PDT Wed Aug 17 2022

...FLASH FLOOD WARNING FOR THE SLATER BURN SCAR REMAINS IN EFFECT 
UNTIL 9 PM PDT THIS EVENING FOR NORTHWESTERN SISKIYOU AND SOUTH 
CENTRAL JOSEPHINE COUNTIES...

At 648 PM PDT, Doppler radar has observed heavy rain over the Slater 
Burn Scar. Between 1 and 2 inches of rain have fallen. Flash 
flooding is possible in and around the Slater Burn Scar.

Local rain gauges have reported 0.5 inches of rain falling in 10 to 
20 minutes and one gauge reporting up to 1 inch of rain falling in 
40 minutes.


HAZARD...Flash flooding caused by thunderstorms in and around the
         Slater Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Slater Burn Scar.

The heaviest rainfall has ended and no reports have been recieved so 
far.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Slater Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
      4188 12334 4191 12353 4194 12355 4196 12353
      4199 12354 4200 12352

FLASH FLOOD...RADAR INDICATED

$$

Smith
479 
WGUS76 KMFR 180207
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
707 PM PDT Wed Aug 17 2022

CAC093-ORC033-180217-
/O.CAN.KMFR.FF.W.0003.000000T0000Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Josephine OR-
707 PM PDT Wed Aug 17 2022

...FLASH FLOOD WARNING FOR THE SLATER BURN SCAR IS CANCELLED FOR 
NORTHWESTERN SISKIYOU AND SOUTH CENTRAL JOSEPHINE COUNTIES...

The heavy rain has ended and no flash flooding reports have been 
received in or around the Slater Burn Scar.

LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
      4188 12334 4191 12353 4194 12355 4196 12353
      4199 12354 4200 12352

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:57 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:57 PM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
257 PM PDT Wed Aug 17 2022

.SYNOPSIS...Thunderstorms will be possible for large portions of
southern Oregon and northern California through Thursday as the
area sits under waning influence of high pressure in the four
corners region and a couple of shortwave disturbances that are
moving overhead now or will develop by Friday to bring more zonal
flow to the area.

KEY POINTS:

*Thunderstorms will bring occasional to abundant cloud to ground
 lightning and gusty winds.
*Some thunderstorms may bring little rain, which will increase
 the risk of igniting fires. See the fire weather section of the
 discussion for more details.
*Thunderstorms may continue overnight, although the risk decreases
 somewhat. However, overnight thunderstorms have a higher chance
 of being dry.
*Heat concerns continue across portions of southern Oregon and
 northern California, but clouds may inhibit heating potential.

&&

.DISCUSSION...Radar is showing some showers and thunderstorms
across portions of southern Oregon and northern California. These
storms have been relatively small and disorganized, but have been
growing--especially east of the Cascades as the afternoon
progresses. Convection allowing models and ensembles show
thunderstorms working through the area into the evening before
weakening somewhat--hopefully more showery in the overnight period
before strengthening once again on Thursday. However, these models
and ensembles did not resolve the thunderstorms at all this
morning, so will continua the thunder threat overnight. It is
worth noting that thunderstorms could be dry overnight, especially
since they should remain somewhat disorganized.

Thursday may be the more interesting day for thunderstorms. In
general, we are not expecting strong or severe storms. However, a
couple of storms always seem to overachieve; so expect some gusty
winds and occasional to abundant cloud-to-ground lightning both
this afternoon and evening and again on Thursday. The struggle for
storms tomorrow will be whether they remain dry or become wetter.
Precipitable water values increase, but Lifting Condensation
Levels remain relatively elevated. Therefore, we are advertising a
mix of wet and dry storms.

Additionally, we are in the middle of a minor heat wave through
tomorrow. However, cloud cover has really inhibited peak heating
for a lot of the area. What is being traded in heat is likely
being added back with humidity, so will continue the heat advisory
through tomorrow night. Please see the NPWMFR for more details.

Things cool off and the thunderstorms will largely end on Friday
as things shift eastward away from our area. We will stay in
between zonal flow and a weak area of high pressure that will try
to build into our south this weekend, and we could see warm to hot
temperatures this weekend, although it looks like temps will be
more typical for the summer. Another trough moves through early
next week, keeping temps cooler, but winds could become breezy.
This system is not looking to bring any precipitation to the area,
so expect the dry weather to continue after the weekend.

&&

.AVIATION...17/18Z TAFs...Over the coastal waters, along the
coast, and in the coastal valleys...Widespread IFR cigs/vsbys in low
clouds, drizzle, and fog over the coastal waters will spread onshore
Wednesday evening and into the coastal valleys Wednesday night. The
lower conditions will burn back to the coast by late Thursday
morning, moving back onshore Thursday evening. Over the remainder of
the area...VFR conditions will persist through Thursday evening, but
there will be isolated to scattered afternoon and evening
thunderstorms with some obscuration of higher terrain over all areas
except for the Coast Range and lower Umpqua Basin. Gusty and erratic
winds are likely with the thunderstorms.

&&

.MARINE...Updated 200 PM PDT Wednesday 17 August 2022...A thermal
trough near the coast will weaken through tonight, and gusty north
winds and steep wind-driven seas will diminish tonight. The thermal
trough will redevelop Friday, and gusty north winds and steep seas
will return Friday afternoon through Saturday evening, with the
strongest winds and steepest seas south of Cape Blanco in the
afternoons and evenings. Relatively light winds and seas will then
prevail Saturday night through Monday night.

&&

.FIRE WEATHER...Updated 200 PM PDT Wednesday 17 August 2022...
With an upper ridge centered to the east and a couple upper level
disturbances along the Oregon and California coast, monsoonal
moisture is continuing to feed into the area today with increasing
temperatures and instability. Hot, dry, and unstable conditions are
in place today into Thursday.  Isolated to scattered thunderstorms
are expected this afternoon and evening for most inland area from
the Cascades east and Umpqua Divide south. Any storms that develop
today are likely to have high bases, so expect little rainfall with
them. Frequent lightning, dry thunderstorms, and gusty, erratic
outflow winds are the primary threats. A slight chance for
thunderstorms will continue overnight into Thursday morning as a
stronger upper level disturbances moves towards the area. Then,
expect isolated to scattered thunderstorm again Thursday afternoon
and evening. The best chance for scattered storms will be from the
western foothills of the Cascades eastward as well as into central
and western Siskiyou County.  With additional moisture moving into
the area on Thursday, storms are expected to trend wetter during the
afternoon and evening. . A Red Flag Warning (RFWMFR) for abundant
lightning on dry fuels remains in effect through Thursday afternoon
for these conditions.

An couple upper troughs are expected to approach the Pacific
Northwest coast Friday and this weekend, lowering temperatures a bit
and perhaps producing some gusty west to southwest winds, especially
on Sunday. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat advisory for Zones 24, 26, 27, 28, 29, 30.
 	 Red Flag Warnings for Fire Zones 617, 620, 621, 622, 623, 624
	 625
CA...Heat advisory for Zones 80, 81, 82, 84, and 85.
	 Red Flag Warning for Fire Zones 280, 281, 284, and 285.
Pacific Coastal Waters... Small craft advisory for all marine
	 zones.

In the hours before

Special weather statement, Aug 17, 5:20 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Medford OR
520 PM PDT Wed Aug 17 2022

ORZ024-026-028-180045-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
520 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southwestern Jackson
and southeastern Josephine Counties through 545 PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 19 miles south of Grants Pass, moving northwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cantrall Buckley County Park, McKee Bridge Recreation Site, Williams,
Applegate Lake, Applegate and Provolt.

This also includes Highway 238 from milepost 10 to milepost 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 12302 4205 12311 4208 12327 4219 12343
      4235 12322
TIME...MOT...LOC 0018Z 128DEG 12KT 4217 12319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 5:31 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Medford OR
531 PM PDT Wed Aug 17 2022

CAZ080-ORZ024-028-180100-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
531 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern
Siskiyou and southern Josephine Counties through 600 PM PDT...

At 530 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bolan Lake Campground, or 12 miles northwest of Happy Camp. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolan Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4210 12351 4190 12332 4183 12344 4189 12353
      4193 12356 4195 12353 4198 12354 4200 12352
      4200 12360 4201 12361
TIME...MOT...LOC 0030Z 135DEG 2KT 4196 12349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 5:45 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Medford OR
545 PM PDT Wed Aug 17 2022

ORZ024-026-028-180115-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
545 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of west central Jackson
and east central Josephine Counties through 615 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm over
Applegate, or 14 miles southeast of Grants Pass, moving northwest at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogue River, Valley Of The Rogue State Park, Williams, Applegate and
Provolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4226 12304 4214 12317 4221 12349 4249 12309
TIME...MOT...LOC 0045Z 151DEG 11KT 4227 12318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 6:00 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Medford OR
600 PM PDT Wed Aug 17 2022

CAZ080-ORZ024-028-180130-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
600 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern
Siskiyou and south central Josephine Counties through 630 PM PDT...

At 559 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bolan Lake Campground, or 14 miles northwest of Happy Camp, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolan Lake Campground, Oregon Caves and Takilma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4219 12343 4197 12333 4187 12350 4194 12355
      4195 12353 4198 12354 4200 12352 4200 12359
      4206 12363
TIME...MOT...LOC 0059Z 145DEG 7KT 4199 12349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:20 PM PDTSpecial Weather StatementMFRJosephine25 min
Aug 17, 5:31 PM PDTSpecial Weather StatementMFRJosephine29 min
Aug 17, 5:45 PM PDTSpecial Weather StatementMFRJosephine30 min
Aug 17, 6:00 PM PDTSpecial Weather StatementMFRJosephine30 min
Aug 17, 6:46 PM PDTSpecial Weather StatementMFRJosephine29 min
Aug 17, 7:15 PM PDTSpecial Weather StatementMFRJosephine30 min
Aug 17, 7:45 PM PDTSpecial Weather StatementMFRJosephine30 min
Aug 18, 2:36 AM PDTSmall Craft AdvisoryMFR71 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Oregon, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.